Advanced Search
Article Contents
Article Contents

Particle relabelling symmetries and Noether's theorem for vertical slice models

  • * Corresponding author: C. J. Cotter

    * Corresponding author: C. J. Cotter 

CJC is supported by NERC grant NE/K012533/1.
Michael John Priestley Cullen's contribution is Crown Copyright.

This paper entilted "Particle relabelling symmetries and Noether's theorem for vertical slice models" is licensed under a Creative Commons Attribution 3.0 Unported License. See http://creativecommons.org/licenses/by/3.0/

Abstract Full Text(HTML) Related Papers Cited by
  • We consider the variational formulation for vertical slice models introduced in Cotter and Holm (Proc Roy Soc, 2013). These models have a Kelvin circulation theorem that holds on all materially-transported closed loops, not just those loops on isosurfaces of potential temperature. Potential vorticity conservation can be derived directly from this circulation theorem. In this paper, we show that this property is due to these models having a relabelling symmetry for every single diffeomorphism of the vertical slice that preserves the density, not just those diffeomorphisms that preserve the potential temperature. This is developed using the methodology of Cotter and Holm (Foundations of Computational Mathematics, 2012).

    Mathematics Subject Classification: Primary: 35Q35, 37K05.


    \begin{equation} \\ \end{equation}
  • 加载中
  • [1] C. J. Cotter and D. D. Holm, On Noether's theorem for the Euler–Poincaré equation on the diffeomorphism group with advected quantities, Foundations of Computational Mathematics, 13 (2013), 457-477.  doi: 10.1007/s10208-012-9126-8.
    [2] C. J. Cotter and D. D. Holm, A variational formulation of vertical slice models, Proc. R. Soc. A, 469 (2013), 20120678, 17pp. doi: 10.1098/rspa.2012.0678.
    [3] C. Cotter and D. Holm, Variational formulations of sound-proof models, Quarterly Journal of the Royal Meteorological Society, 140 (2014), 1966-1973.  doi: 10.1002/qj.2260.
    [4] M. J. P. CullenA Mathematical Theory of Large-Scale Atmospheric Flow, Imperial College Press, 2006. 
    [5] M. J. P. Cullen, Modelling atmospheric flows, Acta Numerica, 16 (2007), 67-154.  doi: 10.1017/S0962492906290019.
    [6] M. J. P. Cullen, A comparison of numerical solutions to the Eady frontogenesis problem, Q. J. R. Meteorol. Soc., 134 (2008), 2143-2155.  doi: 10.1002/qj.335.
    [7] D. D. HolmJ. E. Marsden and T. S. Ratiu, The Euler–Poincaré equations and semidirect products with applications to continuum theories, Adv. in Math., 137 (1998), 1-81.  doi: 10.1006/aima.1998.1721.
    [8] M. Oliver, Variational asymptotics for rotating shallow water near geostrophy: A transformational approach, Journal of Fluid Mechanics, 551 (2006), 197-234.  doi: 10.1017/S0022112005008256.
    [9] A. R. VisramC. J. Cotter and M. J. P. Cullen, A framework for evaluating model error using asymptotic convergence in the eady model, Quarterly Journal of the Royal Meteorological Society, 140 (2014), 1629-1639.  doi: 10.1002/qj.2244.
  • 加载中
Open Access Under a Creative Commons license

Article Metrics

HTML views(1962) PDF downloads(292) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint